I just finished reading an article that you wrote in regards to MRI and visualizing MS lesions. In the article you said that the first MRI is always done with no contrast and the second one with contrast. You also mentioned that active lesions can only be visualized with a contrast MRI.
My concern is that, I am extremly allergic to contrast, Iodine, betadine and shell fish. Will this cause a problem getting a diagnosis? I had a surgeon in 1996 insist, I was not allergic to contrast when he removed my gallbladder. He used it and I went into cardiac arrest. It took them a couple of minutes to get my heart going again. It took one year to recover and I am terrified of anyone forcing me into this again..
Can you also explain active and non-active lesions?
The first is the use of contrast. When an MRI is done with and without contrast, it goes like this. They do the entire MRI first. Then if contrast is used they inject the gadolinium and do the MRI again, often just limiting the imaging to a few techniques that then can be compared to the first run-through.
The term "active" lesions in this context refers to lesions that have active immuno-inflammation. That is they are actively forming and have a leaky blood-brain barrier (which is how the contrast is picked up and shows bright on the MRI). It would be rare for a person's only visible lesions to be seen with contrast. It is possible, but would be rare. However, if lesions are seen, you want to know if any of them are actively causing inflammation. That is potent evidence that MS may be the diagnosis.
When you say allergic to contrast, iodine, shellfish - you are referring to the contrast given for Xrays, which does contain iodine - and yes, this kind of allergy can cause death.
The contrast used in MRIs is gadolinium which is NOT iodine. Allergy to it is unusual, but it does occur. Still some MRI centers ask if people are allergic to idodine, shellfish etc. This is unfortunate and perpetuates the myth that the two types of contrast have iodine. Here is a very reasonable discussion of this.
Here is a study of many thousands of MRI/gadolinium injections.
In 2007 at the University of Michigan Health Systems they did a study looking at the safety profile of gadolinium contrast used in MRIs.
"The study included 78,353 gadolinium-containing contrast injections over a five year period. Acute allergic-like reactions occurred following 54 injections. According to the study, 48 reactions involved adults and six occurred in pediatric patients. The study showed that 74% of these reactions were mild, 19% were moderate, and 7% were severe."
The risk of any reaction was 0.07% and there were no deaths.
I had an MRI done on abdomen, had to drink this white barium type stuff prior to the MRI and then I got the contrast for the abdomen MRI, but I felt tingling in my tongu and beofre long I was fully stuffed up and had hives like blisers on my body, plus I started to fell really congested in my throat and they had to give me a cortizone injection and thye said I am allergic to the dye, I am asthmatic, have hayfever and since this episode my sinuses are really bad. Could it be due to this. said I have polyps and drip tpo back of throat. It frightened me badly and after the cortizone it took me about four hours to feel a bit better
Now my daughter has to go for an MRI for her abdoment and will need the contrast. I am really worried, she too is asthmatic, have hayfever, and her nose is a bit stuffy at the moment, what can I do how will I know that she wont have the same problems that I did, as I know she can get stresssed and upset which might make the conditons worse, if she dose have an allergic reation.
Can she get an allergy reaction during the day after the procedure is done if it does not come up mmediatedly. Any advise is appreciated
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST